Q: Eskalith Dose & Sexual Dysfunction
I am on Eskalith CR at 1800 Mgs. I was wondering if reducing
this a little could help the sexual side effects. Also do you know of any
other antimanic medications that cause low sexual side effects? Also how
much do you think Wellbutrin helps sexually?I was thinking of Serequel. I
am 28 years old. Thanks for your time.
Dear Matt --
"Impotence/sexual dysfunction" is on the list of lithium side effects
all right, but I've not ever seen any discussion of whether this is a
dose-related problem. Since you've obviously learned quite a bit, you're
probably quite aware that your lithium should be running at the lowest blood
level that will give you good protection against relapse of symptoms -- and that
this level is pretty tricky to determine, I mean, how are you supposed to know
how low you can go without actually having a relapse to find out?!
So, the problem here is that the issue is bigger than
sexual function, it's about the whole ball game. So one could rephrase
your question (as you may have intended but were trying to save electrons, thank
you): "how much risk would I be taking to reduce my dose a little in the
hopes that it might ease up a side effect I'm having?"
For that, we'd start by looking at your current blood
level. Overall, higher levels do clearly provide better relapse
protection, and anything under 0.6 (some would say 0.5, others 0.7, especially
in Britain and the United States, respectively) is running some risk. As
you may know, all of those numbers derive from studies of bipolar I where
"relapse" is more obvious; for bipolar II or more subtle forms of
bipolar I, this issue is yet more complicated and has to be guided by the next
set of principles, namely:
How much risk would you face if you did start to
relapse, i.e. what have your previous episodes been like, how long to get out of
them, how much damage during, what medications did it take to get control,
So, you can see this rather simple question gets
complicated fast. I hope you'll discuss this "how much risk would I
be taking?" question with your doc', and that you get a satisfactory
As for Wellbutrin, yes it looks like that approach does
work all right but immediately you face the question (sounds familiar?) of
"how much risk am I taking to add an antidepressant to my mood
stabilizers?" and that, though controversial in terms of just how much,
is very clearly risky for most people with bipolar disorder.
And, Seroquel? Not much experience with it, too
small a sample to really say anything just yet, as far as effects on sexual
function. Meanwhile, it hasn't been the stunning success in terms of
symptom control that Zyprexa has been, i.e. it's not clear that it can be relied
upon like one can rely upon lithium.
Hope that helps some. Complicated, isn't it?
Published June, 2003